ADVERTISEMENT

Q. Is joint pain a symptom of gout?

Answered by
Dr. Akshay Kumar Saxena
and medically reviewed by Dr. Sneha Kannan
This is a premium question & answer published on Jan 12, 2016 and last reviewed on: Sep 16, 2019

Hi doctor,

Over the last few weeks, my wife is suffering from joint pain in foot and right knee. When I search for this problem online, I found it as a symptom of gout. Can you please explain me about gout?

#

Hi,

Welcome to icliniq.com.I have gone through your query and also looked at the pictures (attachment removed to protect patient identity).

Initially, I would like to throw some information about gout. It is a condition of altered purine metabolism in the body in which crystals of monosodium urate deposit in the joints leading to inflammation comprising of severe pain, redness, local warmth, etc. In the foot, the great toe is usually affected although conventional gout does not easily involve the knees. There are ways to keep uric acid value low in your body. General recommendations are:

  1. Reduce intake of alcohol, red meat, rice and other purine rich sources in your diet.
  2. In order to excrete more uric acid from your body increase your water intake.
  3. To reduce uric acid value in the body eat fresh fruits, citrus fruits and cherries as well.
  4. Maintaining normal body weight will also help you with this issue.

Nowadays there is a medication by the name of Febuxostat which helps in lowering uric acid levels in the body. But, kindly check out that it suits your body. Although I have provided information about gout in detail, it may not be necessary that she is suffering from gout as the whole foot appears to be swollen.

Anyway, kindly get some blood tests done immediately from a good pathology laboratory and send reports across to me. Tests are preferable to be done in an empty stomach.

Kindly start with an anti-inflammatory medication which suits her body. Give intensive ice packs and keep the limb elevated at night while sleeping to manage gout.

Also, can you kindly tell me whether she is having any systemic symptoms like fever? Can you send me a picture pointing to the exact site of pain in the foot and also the knee? Does she normally take medications for any other pathology? What has been her past medical history? Does she suffer from any significant allergic history?


The Probable causes:

Metabolic causes.
Infection.

Investigations to be done:

1. CBC (complete blood count).
2. ESR (erythrocyte sedimentation rate).
3. CRP (C-reactive protein).
4. Serum uric acid.
5. KFT (kidney function test).
6. Thyroid profile.
7. RBS (random blood sugar).

Differential diagnosis:

1 .Gout.
2. Cellulitis foot.

Hi doctor,

We have already done all the tests twice and consulted two doctors about this issue. But, did not get any positive result. When she takes Chymoral Plus tablet it gets relaxed for 12 to 24 hours. We already get the Febuxostat tablet in her second report and the uric acid level is going low, but no benefit in pain. First time uric acid in blood was high. I have attached the second test results now. Please go through it and tell me if any other things you need from my side.

#

Hi,

Welcome back to icliniq.com.Thanks for responding to me quickly.

I have gone through the test reports (attachment removed to protect patient identity) but these are not enough. As I have written, I will further need ESR, CRP, thyroid profile, KFT including serum electrolytes.

Also kindly send me the detailed answers to my questions and also the relevant clinical pictures. I have to rule out infection here although the total blood counts are fine.

I have also gone through the medications. They are fine but few appear to be unnecessary like Osteocerin, in my opinion, is not required at this age. There is no anti-inflammatory medication here which I should be able to tell you if her KFTs are fine. Also kindly mention the date in which these tests have been done as I am not able to see the exact date of these investigations.


Hi doctor,

This problem has started around four months back when my younger kid sat on my wife's knee.  Her knee pain was started after that incident. First prescription I have sent you on this attachment. Then after few days we consulted another doctor who prescribed some medicine and also asked for an x-ray. In her x-ray report doctor said nothing to worry. But, there is symptom of arthritis and had given some medicine related to arthritis. After all these she did not get relax from pain. Then after few days she walked more than enough and then felt little relaxed because of medicine. Then she felt that the problem has increased in her feet and no positive result yet. I have attached the recommended blood report. She is already taking tablet Chymoral Plus. Also we are doing ice pack and for we have put pillow below the limbs. Yes, last one week she is continuously suffering from fever especially in evening. I have attached the photos of exact pain site. She did not take medicine for any other problem.

#

Hi,

Welcome back to icliniq.com.I have gone through your entire spectrum of records including images and blood tests (attachment removed to protect patient identity).

As I have told you, ESR is slightly rose which is a marker of inflammation. I have also asked you to get CRP, thyroid profile, KFT. So, I will need reports of them as well.

You have also mentioned a feverfor one week continuously. So, kindly get a Mantoux test done. Also, you are taking Chymoral Plus (combination of Diclofenac potassium and Trypsin) which is a decent medication with ice packs.

You have sent me snaps of foot but you have also written that she has knee pain for which no clinical pictures are available.

Can you also tell me, does she feel any morning stiffness? What is the range of fever? Have you recorded that on a daily basis? How severe is her pain on a scale of 1-10?


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Can tablet Diclomol decrease platelet count?

.. your question and I understand your concern. Tablet Diclomol (combination of Diclofenac and Paracetamol) is an NSAID (nonsteroidal anti-inflammatory drug) and an antipyretic. It will help to decrease the fever very well.  It has an adverse ef...   Read full

Fever and chills in a child of age 3 years 6 months. What can be done?

.. be because of a highfever, or because of urine infection or malaria. As of now use the below medication. Syrup Crocin DS (Paracetamol) 5 ml/240 mg, 4 ml if fever greater than 100 F every sixth hourly. Sponging with lukewarm water until the fever d...   Read full

Taking Pantoprazole for GERD. Is any drug interactions between Pantoprazole and Voltaren?

.. through your query. There are no drug interactions between Pantoprozole and Diclofenac (Voltaren). In fact, anyone who takes painkillers like Diclofenac has to take Pantoprazole to prevent Diclofenac-induced gastritis. So, relax and take the regul...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Alzheimer's Disease - an Overview
Alzheimer's is a neurodegenerative condition that can seriously hamper one's day to day activities and quality of life. ...  Read more»
My father is experiencing hospital delirium after ankle surgery. Please help.
Hi doctor, I am concerned about drug interaction for my father. He is experiencing hospital delirium after surgery. My ...  Read more»
Is there a chance for dengue reattack in the same season?
Hi doctor, I was diagnosed with dengue towards the end of last month. I was hospitalized for five days. I went through...  Read more»

Ask your health query to a doctor online?

Ask an Orthopaedician & Traumatologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.